# SDR 2018FA0000357

- Difficulty date: September 7, 2018
- Submitted: September 7, 2018
- Operation: General aviation
- Aircraft: N5901X
- Make and model: Hynes B2A
- Aircraft serial: 36
- Aircraft time: 2,200 hours
- System (JASC): 6420 · Tail Rotor Head
- Part: Hub
- Part number: 1611
- Condition: Cracked
- Location: Tail Rotor
- Part time: 2,200 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: D, E, F
- Precautionary procedure: B, R, A

## Discrepancy

INVESTIGATION REVEALED THE TAIL ROTOR AND UPPER TAIL ROTOR GEARBOX ASSEMBLY TO BE MISSING FROM THE PRIMARY ACCIDENT SITE AND WAS LOCATED APPROXIMATELY ONE-HALF MILE AWAY BY THE AIRCRAFT OWNER. THE GEARBOX DRIVE SHAFT WAS SHEARED AND REMAINED WITH THE HELICOPTER DURING THE ACCIDENT SEQUENCE. THE RECOVERED GEARBOX HAD MULTIPLE LOCATIONS OF IMPACT DAMAGE WITH ONLY ONE OF TWO BLADES STILL ATTACHED TO THE YOKE. IT APPEARS THE MISSING BLADE WAS SHED DURING FLIGHT CAUSING THE VIBRATION AND SUBSEQUENT LOSS OF THE REMAINING BLADE AND GEARBOX. THE MISSING BLADE HAS NOT BEEN RECOVERED AS OF THIS DATE. CLOSE EXAMINATION OF THE TAIL ROTOR HUB/YOKE SHOWED SIGNS OF DAMAGE/CRACKING PRIOR TO FAILURE. THE YOKE BREAK POINT SHOWS BEACH MARKING AND SURFACE SMOOTHING THROUGH ¾ DIAMETER OF THE SHAFT WITH A 45-DEGREE SHEER LIP AT THE FINAL FAILURE AREA. THE PILOT/OWNER REPORTED NO KNOWN DAMAGE HISTORY TO THE TAIL ROTOR AND THAT THE HELICOPTER WAS WITHIN ANNUAL INSPECTION WHERE NO ANOMALIES WERE NOTED.
